Alert archive / Nebraska / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 355, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 26, 2024, 4:19 PM CDT for Rawlins County, Kansas; Hitchcock County, Red Willow County, Nebraska. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 26, 2024, 4:19 PM CDT (21:19 UTC)
- Expired
- Aug 26, 2024, 4:57 PM CDT
- In force
- 38 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Rawlins County, KS, Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 104 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.3 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 458 J/kg
- Mixed-layer CIN
- -253 J/kg
- Mixed-layer LCL
- 1914 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -137 m²/s²
- 0-3 km storm-relative helicity
- -67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:37 PM CDT, 1 hour 42 minutes earlier. Its key messages:
- Isolated severe storm capable of producing quarter size hail and wind gusts up to 65 mph possible over a limited portion of the area 3-9 pm MDT / 4-10 pm CDT today, mainly in northeast CO and southwest NE. Low confidence with regard to whether or not an organized severe storm (supercell) will develop. Elsewhere, wind gusts up to 55 mph are possible with any storms.
- Cold front looking more likely Thursday, bringing cooler temperatures and potentially precipitation.
Area forecast discussion, Aug 26, 2:37 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion National Weather Service Goodland KS 137 PM MDT Mon Aug 26 2024 .KEY MESSAGES... - Isolated severe storm capable of producing quarter size hail and wind gusts up to 65 mph possible over a limited portion of the area 3-9 pm MDT / 4-10 pm CDT today, mainly in northeast CO and southwest NE. Low confidence with regard to whether or not an organized severe storm (supercell) will develop. Elsewhere, wind gusts up to 55 mph are possible with any storms. - Cold front looking more likely Thursday, bringing cooler temperatures and potentially precipitation. && .SHORT TERM /THROUGH WEDNESDAY NIGHT/... Issued at 135 PM MDT Mon Aug 26 2024 Across the region this afternoon, skies are mainly sunny for most locales, but those in the west, especially northeast Colorado are seeing increased clouds due to an approaching shortwave/surface front from the west/northwest. With another weak trough moving through the area, some locales are seeing light/variable winds, but most are seeing a S/SW gradient with gusts 15-25 mph at times. temperatures as of 100 PM MDTt are mainly in the 90s, expect for NW zones seeing 80s behind the surface trough. The main wx concerns in the short term period will focus on the threat for some severe storms later today into this evening, then scattered rw/trw on Tuesday and Wednesday. For this afternoon into this evening, the focus for storm initiation will be along an extended upper trough pushing off the Rockies and a front moving east in tandem with it. The latest CAMs are showing storms beginning from the SW by 22z-23z and expand N/NE through the evening hours. With the upper system being located into the northern Plains, expecting best instability well north of the area. SPC carries the cwa under mostly a Marginal risk for severe w/ Nebraska still under Slight risk potential. With another round of above normal heat, dry low levels and soundings showing inverted-v profiles, looking for wind as the main threat(60-65 MPH), but can't rule out some hail as well. SPC mesoscale analysis is showing DCape values around 1000-1400 j/kg and with the cap all but gone, SBCape around 1000-1200 j/kg. Areas in the NW still capped some due to the mostly cloudy skies present. Highest pops 40-50% reside west of Highway 25 where the better instability resides. 20-40% for areas east of there. Precip will clear the cwa between 06z-09z Tuesday. Going into Tuesday and Wednesday, there will be weak zonal/SW flow aloft as the upper ridge continues to flatten over the southern portion of the country. There will be a couple late afternoon/early evening shortwaves that will ridge along the north periphery of the ridge each day, with only a 15-25% chance for rw/trw. Tuesday favors the south due to precip being focused along frontal remnants, while on Wednesday, a slightly northern track is expected as another low works off the Front Range. For temps, highs on Tuesday will range in the 80s with warmest areas in the east and south. Going into Wednesday, hotter with lower to mid 90s expected. Overnight lows will range from the upper 50s west into the upper 60s east. Some locales east of Highway 83 could even see 70F. && .LONG TERM /THURSDAY THROUGH MONDAY/... Issued at 1250 PM MDT Mon Aug 26 2024 The latest GFS/ECMWF are both showing the passage of an upper trough across the north central Plains, along with the passage of a front late Thursday into Thursday evening. Upper ridge builds in from the west from Friday onward into next week. Fairly dry after the frontal passage w/ 20-50% chance for storms, mainly east of Highway 25. The next chance for precipitation is around the Sunday afternoon/evening timeframe 15-20% mainly in the west as a weak shortwave tries to push through the upper ridge. The region will see near to below normal temperatures for much of the extended, despite a return to a S/SE surface flow following the passage of the front Thu-Thu night. For temps, a wide range for highs is expected on Thursday due to a frontal passage. The area will see upper 70s to lower 80s in the N/NW, transitioning to the mid and upper 80s in the E/SE. Lower to mid 80s Friday gives way to mid and upper 80s for Saturday. For Sunday into next Monday, around the lower 80s are expected. Overnight lows each night will range in the 50s. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1025 AM MDT Mon Aug 26 2024 For KGLD, much of the forecast period will set as VFR. There will be chances for showers and storms to come close to/impact the terminal especially around the 00z Tuesday timeframe. Convection will be developing later this afternoon, with a decent chance to affect the terminal from 23z Mon-01z Tue. For now due to timing issues of any storms, will keep as mainly MVFR for -rw, with thunderstorms possible. Showers from 01z Tuesday through 11z. Winds, southwest around 15-30kts, diminishing to 10-15kts by 01z, then light/variable by 11z Tuesday. For KMCK, similar conditions for the forecast here. Timing for storms a bit more uncertain as they will initiate west of the terminal. For now, mainly 6sm in showers from 01z onward, with vcts possible from 02z-07z Tuesday. This will be updated as storms begin to form and timing is more certain. Winds, south- southwest around 10kts through 07z, then light/variable. Gusts to 20kts from the west are possible around 00z. LLWS 07z-14z Tuesday 250@45kts. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && SHORT TERM...JN LONG TERM...JN AVIATION...JN
Hazardous weather outlook, Aug 26, 3:07 PM CDT, 1 hour 12 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 207 PM MDT Mon Aug 26 2024 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-272015- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 207 PM MDT Mon Aug 26 2024 /307 PM CDT Mon Aug 26 2024/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated severe storms are possible for areas mainly in northeast Colorado and southwest Nebraska between 3 PM and 9 PM MDT. Quarter size hail and wind gusts up to 65 mph appear to be the primary hazards. Elsewhere and otherwise, brief and localized wind gusts up to 55 mph can be expected with any storms that develop. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter are encouraged to report any severe or significant weather to the National Weather Service in Goodland.
In the hours before
Special weather statement, Aug 26, 4:07 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Goodland KS
307 PM MDT Mon Aug 26 2024
KSZ041-262200-
Greeley KS-
307 PM MDT Mon Aug 26 2024
...A STRONG THUNDERSTORM WILL IMPACT GREELEY COUNTY THROUGH 400 PM
MDT...
At 307 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Horace, or 8 miles west of Tribune, moving north
at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of Greeley County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3833 10204 3847 10205 3868 10204 3867 10164
3830 10180
TIME...MOT...LOC 2107Z 190DEG 18KT 3842 10190
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
KMKThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 4:07 PM CDT | Special Weather Statement | GLD | Greeley | 53 min |
| Aug 26, 5:52 PM CDT | Special Weather Statement | GLD | Sheridan | 38 min |
| Aug 26, 6:09 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 29 min |
| Aug 26, 6:25 PM CDT | Special Weather Statement | GLD | Thomas | 50 min |
| Aug 26, 6:30 PM CDT | Special Weather Statement | GLD | Gove | 45 min |
| Aug 26, 4:51 PM CDT | Special Weather Statement | GLD | Hitchcock | 24 min |
| Aug 26, 5:23 PM CDT | Special Weather Statement | GLD | Hitchcock | 52 min |
| Aug 26, 5:37 PM CDT | Severe Thunderstorm Warning | GLD | Hitchcock, Red Willow | 38 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2024Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.